Thunderstorm Wind, Franklin
- When
- May 24, 12:40 PM CST
- Where
- Franklin County, North City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.000, -89.050
Small to medium tree limbs were broken.
A few slow-moving clusters of storms produced heavy rainfall and isolated strong winds. The most significant storms were during the evening, when isolated flash flooding and tree damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few slow-moving clusters of storms produced heavy rainfall and isolated strong winds. The most significant storms were during the evening, when isolated flash flooding and tree damage was reported. The storms occurred within a moist southerly wind flow ahead of a cold front over the Plains states.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 11:32 AM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1232 PM CDT Sun May 24 2020 .UPDATE... Issued at 1232 PM CDT Sun May 24 2020 Updated aviation section for the 18Z TAF issuance. && .SHORT TERM...(Today through Tuesday night) Issued at 310 AM CDT Sun May 24 2020 A weak upper-level disturbance in the vicinity of the Missouri Bootheel early this morning has kept some scattered showers going for much of the night. The associated mid and high clouds may hold down heating and thus surface destabilization today, but the associated lift will likely overcome the lack of heating. There is a good signal for deep convection to develop possibly by Noon over southeast Missouri. It should develop northeast into the early afternoon and build eastward through the late afternoon and early evening. The 00Z NAM develops over 3000J/kg of SBCAPE throughout the region, but struggles to generate convection despite there being no cap to deal with. Its SBCAPE is likely overdone, given the expected early start to diurnal convection. Wind fields are weak through the column, so these should be pulsy storms. However, given the amount of instability, and rather steep mid and low- level lapse rates, we cannot completely rule out an isolated strong storm producing damaging winds. Locally heavy rainfall and lightning will be the primary concerns today. A few storms may linger into the evening over the eastern half of the region. There is some potential that southeast Missouri and southwest Illinois may keep enough moisture around 850mb to support isolated elevated convection overnight tonight. Guidance indicates that there should be more sunshine on Monday, Memorial Day. With rather steep mid-level lapse rates and no cap, we should have no problem developing diurnal convection perhaps as early as Noon in some locations. Once again there will be no shear, so we would expect the same threats as today. Given the amount of instability, this could be one of those days where storms bounce around all day on outflows, until all of the SBCAPE has been chewed up. If for whatever reason, storms do not proliferate Monday, it will be quite hot and humid with heat indices likely reaching at least 90 over most of the region. Cloud cover is expected to hold down temperatures Tuesday, but there are signs of another mid/upper-level disturbance in our vicinity. Similar to today, the lift is likely to overcome the relative lack of heating to support a decent coverage of diurnal convection. Our PoPs seem a bit high, but we cannot argue with them too much. With the disturbance lingering in the area some convection could linger well into the Tuesday night period. With no surface boundaries or wind shear to organize the convection today through Tuesday, heavy rainfall is likely to be rather isolated across the region. However, with decent coverage of convection expected each afternoon, some at least isolated flooding could develop in areas that get hit with heavy rainfall on successive days. .LONG TERM...(Wednesday through Saturday) Issued at 310 AM CDT Sun May 24 2020 By the middle of the week, a cut-off low will be stranded over the southern Plains, while an Omega block sets up along the Eastern Seaboard. Weak disturbances rotating around the southern Plains low will provide a source of lift for convection, and the Omega block will funnel warm, moist, and moderately unstable air from the Gulf of Mexico into the forecast area. With the jet stream displaced to the north across southern Canada, this synoptic configuration will be slow to change. The end result will be a daily chance of thunderstorms, mainly during the heat of the day. Tried to taper the NBM POPs to reflect this diurnal TSRA trend. This resulted in high chance/likely POPs during the daytime hours Wednesday through Friday, and isolated to low chance POPs overnight. By Friday into Saturday, a cold front will try to clear the forecast area, although it may stall along the AR/TN border through next weekend. Therefore, accepted the NBM solution of low chance POPs for next Saturday and Sunday. Temperatures will be seasonably warm for late spring, with highs in the lower to middle 80s and overnight lows in the middle to upper 60s. Dew point temperatures will be seasonable muggy as well, with values generally in the middle to upper 60s. && .AVIATION... Issued at 1232 PM CDT Sun May 24 2020 Isolated to scattered TSRA possible across the region through 02z. Included VCTS this afternoon through 00z-02z at all TAF sites. Cigs and vsbys will be VFR, with brief MVFR cigs and vsbys possible in or near storms. After 02z, VFR conditions expected overnight into tomorrow morning. Winds will be from the south at 5 to 10 kts through the TAF period, with a few gusts to around 15 kts through 01z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...DWS AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 331 AM CDT Sun May 24 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 331 AM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are expected throughout the region this afternoon. A few storms may linger through the night mainly over southeast Missouri and southern Illinois. Locally heavy rainfall and lightning will be the primary concerns, but a stray strong storm could produce some isolated damaging winds in the heat of the day. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected each afternoon through the week. Locally heavy rainfall and lightning will be the primary concerns, but an isolated strong storm could produce damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS/DWS
Special Weather Statement
National Weather Service Paducah KY
136 PM CDT Sun May 24 2020
ILZ075-081-241900-
Franklin IL-Jefferson IL-
136 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND NORTHERN
FRANKLIN COUNTIES UNTIL 200 PM CDT...
At 136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rend Lake Area to near Valier to Christopher.
Movement was northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Benton, Christopher, Rend Lake Area, Sesser, Valier, West City, Ina,
North City, Buckner, Bonnie, Ewing and Nason.
LAT...LON 3824 8879 3802 8877 3791 8915 3795 8915
3795 8918 3797 8915 3802 8914 3804 8914
3806 8912 3810 8912 3810 8914 3818 8909
TIME...MOT...LOC 1836Z 225DEG 29KT 3810 8896 3805 8904 3797 8906
07The Paducah radar (KPAH), 106 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Small to medium tree limbs were broken.
Trees and power lines were blown down.
Several locations along Route 3 from the intersection of Route 151 down to the Union County line were flooding, with water flowing across or standing on the road in low-lying areas. A rainfall total of 2.13 inches was measured at Grand Tower, most of which fell in a couple hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884307, 884308, 885563.